Arizona, 2018Damaging Wind and Heavy Rain in Arizona, July 9, 2018
July 9, 2018 · NWS PSR · 2 events in 1 county or zone
Scattered thunderstorms developed to the southeast of the greater Phoenix metropolitan area during the afternoon and evening hours on July 9th. Some of the storms affected the area around the community of Florence.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed to the southeast of the greater Phoenix metropolitan area during the afternoon and evening hours on July 9th. Some of the storms affected the area around the community of Florence. The stronger thunderstorms generated both very powerful micro burst type wind gusts as well as intense rainfall. The very heavy rain caused street flooding in the western portion of Florence. Flash flooding was not reported, however, due to the heavy rains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 9, 3:05 PM MST, 25 minutes earlier.
Area forecast discussion, Jul 9, 3:05 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
305 PM MST Mon Jul 9 2018
.SYNOPSIS...
Monsoon moisture levels will continue to remain high enough this
week to bring daily thunderstorm chances to most of the region.
An upper level trough moving through today and early Tuesday should
enhance monsoon activity creating better chances for more widespread
storms than a typical monsoon day. Temperatures will continue to
trend downward through the middle of the week and then level off a
few degrees below normals.
&&
.DISCUSSION...
Current radar shows showers and thunderstorms that have developed
southeast and east of the Phoenix from Pinal cty. to S. Gila county
with more extensive storm development taking place in south central
and northern Arizona. The very strong Monsoon high pressure system
remains in place over the central Rockies. It is in an excellent
position to continue to provide moist easterly flow from the Gulf of
Mexico and Mexico into the Desert Southwest via it's attendant south
stream easterly jet. A pronounced upper level low and inverted
trough seen in water vapor imagery over east AZ with a dry slot
wrapping into is progged to move over our region this afternoon and
evening where it will expand and dramatically decelerate.
The strong easterly wave will have plenty of moisture to work with
as it moves into a well conditioned Monsoon environment. Boundary
layer dewpoint temperatures remain very high with 60s and 70s F
being reported at the surface and 12-20C being reported through 925
and 850mb. Amidst significant mid level moisture advection from the
southeast, strong sounding and model CAPE of up to 1500-2000 j/kg.,
and sfc-6km shear of 30-35kt expect a good chance of a mixed bag of
Monsoon threats from this afternoon through tonight. This includes
the threat of severe thunderstorm winds, flash flooding and dense
blowing dust. The strongest storms will be capable of producing
gusts near 60mph and peak rainfall rates over 4in./hr as well as the
potential for hail. High-res models indicate the prime threat areas
to be from Phoenix westward to the California border. Expect a
series of strong easterly outflows to span our forecast area from
north to south and sweep from Maricopa and Pinal counties all the
way to southeast CA.
Tuesday looks to be a bit drier and more of a down day, however
Tuesday night and Wednesday morning are shaping up to be another
fairly active Monsoon period.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Storm activity over Pinal, Gila, and Yavapai Counties will
converge over Maricopa County - including metro Phoenix - between
22Z- 00Z. Storms then track westward. Expect large swaths of
strong surface winds from thunderstorm outflow. The winds will
also cause areas of reduced visibility in blowing dust. The
stronger storms will produce brief heavy rain and small hail.
Anticipate much quieter conditions over metro Phoenix beginning by
03Z. However, renewed shower development is anticipated overnight
but not with very strong storms.
Southeast California/Southwest Arizona including KIPL and KBLH:
Strong storms are expected to move out of Yavapai and Maricopa
Counties and into southwest Arizona beginning by about 23Z. Storms
are anticipated to track westward and weaken as they move west of
the Lower Colorado River Valley. However, large swaths of strong
winds and blowing dust are possible throughout the area.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Thursday through Monday:
An active Monsoon pattern continues the rest of the week into
early next week. As usual, south-central AZ will have better
chances than areas west of there. Minimum humidities will remain
above 15% with good overnight recovery. Apart from thunderstorm
activity, winds will generally be light.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Sawtelle
AVIATION...AJ
FIRE WEATHER...AJ
In the hours before
Special weather statement, Jul 9, 2:56 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
256 PM MST MON JUL 9 2018
AZZ553-555-092230-
Northwest Pinal County-Apache Junction/Gold Canyon-
256 PM MST MON JUL 9 2018
...A STRONG THUNDERSTORM WILL AFFECT PINAL COUNTY...
At 255 PM MST, a strong thunderstorm was located near Florence. The
storm is nearly stationary.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Florence, Coolidge Airport and Cactus Forest.
This includes AZ Route 79 between mile markers 129 and 139.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3311 11148 3310 11124 3305 11122 3293 11141
3293 11142
TIME...MOT...LOC 2155Z 067DEG 4KT 3306 11131
HernandezSpecial weather statement, Jul 9, 3:04 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
304 PM MST MON JUL 9 2018
AZZ547-549-555-557-558-092230-
Fountain Hills/East Mesa-Mazatzal Mountains-Apache Junction/Gold
Canyon-Rio Verde/Salt River-Pinal/Superstition Mountains-
304 PM MST MON JUL 9 2018
...A STRONG THUNDERSTORM WILL AFFECT GILA...MARICOPA AND PINAL
COUNTIES...
At 303 PM MST, a strong thunderstorm was located near Canyon Lake, or
13 miles northeast of Apache Junction, moving west at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sugarloaf Mountain, Saguaro Lake, Canyon Lake, Apache Lake, Salt
River Tubing Recreation Area, Lost Dutchman State Park and Tortilla
Flat.
This includes AZ Route 87 between mile markers 196 and 205.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3361 11122 3360 11122 3349 11123 3344 11160
3372 11159
TIME...MOT...LOC 2203Z 095DEG 18KT 3354 11137
HernandezSpecial weather statement, Jul 9, 3:15 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
315 PM MST MON JUL 9 2018
AZZ541-542-545-547-092245-
New River Mesa-Cave Creek/New River-Deer Valley-Rio Verde/Salt River-
315 PM MST MON JUL 9 2018
...A STRONG THUNDERSTORM WILL AFFECT MARICOPA COUNTY...
At 315 PM MST, a strong thunderstorm was located near Camp Creek, or
14 miles east of New River, moving west at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Phoenix, Scottsdale, New River, Cave Creek, Carefree, Desert
Mountain, Camp Creek, Horseshoe Reservoir, Anthem and Seven Springs.
This includes the following highways...
AZ Interstate 17 between mile markers 223 and 241.
AZ Route 101 between mile markers 26 and 29.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3400 11175 3400 11162 3389 11156 3365 11206
3395 11223 3397 11219 3402 11216 3405 11215
TIME...MOT...LOC 2215Z 079DEG 26KT 3397 11188
HernandezLocal storm report, Jul 9, 3:27 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
327 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM DUST STORM 5 NNE PHOENIX MESA GATE 33.37N 111.62W
07/09/2018 MARICOPA AZ TRAINED SPOTTER
VISIBILITY DOWN TO 200 FEET NEAR CRISMON RD
AND BASELINE RD.
&&Heavy Rain, Pinal
- When
- July 9, 3:30 PM MST to 5:00 PM MST
- Where
- Pinal County, 5.08 mi WNW of Florence
- Reported by
- Trained Spotter
- Coordinates
- 33.060, -111.460
Thunderstorms developed to the southeast of the greater Phoenix area during the afternoon hours on July 9th and affected portions of northern Pinal County including the area around the community of Florence. Some of the stronger storms produced locally heavy rainfall which led to some street flooding near Florence. According to a trained weather spotter 5 miles northwest of Florence, at about 1600MST street flooding was reported in the Merrill Ranch development; some of the water was flowing over curbs in the complex. No flash flooding was reported however.
Thunderstorm Wind, Pinal
- When
- July 9, 4:14 PM MST
- Where
- Pinal County, 5.83 mi E of Magma
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Utility Company
- Coordinates
- 33.120, -111.400
Thunderstorms developed over the south-central deserts during the afternoon hours, and some of them affected the area around the town of Florence. The stronger storms produced strong downburst winds well in excess of 60 mph. According to a local utility company, a wind gust to 80 mph was measured by an ALERT wind sensor at 1614MST. The reading was taken about 6 miles to the north of Florence.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, July 9 to 10, 20181 death · 28 injured · $3.5 million · EF2 · 16 events
- Flash Flood and Hail in Arizona, July 9, 20182 injured · $242,000 · 78 kt wind · 27 events
- Flash Flooding in Utah, July 9 to 13, 2018$325,000 · 10 events
- Dust Storm in California, July 9, 2018$200,000 · 1 event
- Flash Flood and Damaging Winds in Nevada, July 9, 2018$63,000 · 65 kt wind · 5 events
- Tornado and Hail in Montana, July 9, 2018EF1 · 7 events
- Flash Flooding and Flooding in Puerto Rico, July 9 to 15, 2018$2,000 · 12 events
- Dust Storm in Arizona, July 9, 20187 events
- Hail and Damaging Winds in South Dakota, July 9, 20181 in hail · 6 events
- Hail and Damaging Wind in Wyoming, July 9, 20181.5 in hail · 4 events
- Dust Storm and Damaging Winds in Arizona, July 9, 201854 kt wind · 4 events
- Damaging Winds in Arizona, July 9, 2018$11,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758470, 758469.